Alabama, 2022Flash Flood in Alabama, August 24, 2022
August 24, 2022 · NWS MOB · 1 event in 1 county or zone
Heavy rain caused flooding in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding in southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 24, 4:12 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 24, 4:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
512 PM CDT Wed Aug 24 2022
.NEAR TERM UPDATE /Now Through Thursday/...The threat for heavy rain
continues across the area as a broad upper level trough continues
across the southeast. Several shortwaves rotating through the flow
along with significant deep layer moisture in place will continue to
lead to very heavy rain. Precip water values are well over 2 inches
with an observed PW value of 2.3 inches at LIX this morning.
Rainfall will also be enhanced by warm rain processes with warm mid
level temps in place. Hourly rainfall amounts of 2 to 3 inches are
possible in the stronger cores. There is a moderate risk for
excessive rainfall across northwest portions of the area with a
slight risk across the remainder of the area today and a marginal
risk on Thursday. The Flood Watch has been expanded to include much
of the area through Thursday evening due to the very moist soil
conditions and additional heavy rains expected. Highs will only be
in the upper 70s and low 80s due to the widespread clouds and
rainfall. /13
&&
.SHORT TERM /Thursday night Through Saturday night/...Upper-level
troughing over the Great Lakes begins to slowly shift eastward as a
weak upper ridge builds over the Mississippi River Valley. At the
surface, the frontal boundary stretched across the Southeast US
begins to wash out by Saturday as the low meandering over ArkLaTex
region broadens out and weakens. This allows for the high over the
Western Atlantic to nudge back to the west, building into the
Southeastern US. Deep moisture will remain in place across the
region, with PWAT values generally around 1.9 to 2.3 inches.
Friday will be a transition day between the active weather pattern
seen over the past few days, to more of a diurnal pattern as the
troughing overhead weakens and ridging starts to build in. Scattered
to numerous showers and storms will develop across the region during
the early morning hours, increasing in coverage during the
afternoon. It should be noted that the location of the surface low,
as well as how quickly/slowly it broadens and dissipates, will help
dictate convective coverage on Friday. If the low shifts westward
towards Texas and dissipates quickly, then coverage may not be as
widespread as previous days. However, if the low shifts to the east
towards Louisiana/Mississippi and is slower to dissipate,
convective coverage may be higher, ultimately leading to an
increased flood potential. In any case, localized flooding
concerns will be the primary hazard on Friday, especially for
regions that have seen copious amounts of rainfall over the past
few days.
For Saturday, convection will follow a typical diurnal cycle as
ridging finally builds into the region. Scattered to numerous
showers and thunderstorms will begin redeveloping over the marine
zones during the early morning hours and push into coastal
counties during the late morning. Activity will then spread inland
during the afternoon due to sea breeze and outflow boundary
collisions. PoPs remain elevated due to the high moisture values,
however they will be slightly lower than previous days (around
60-70 percent) before decreasing in coverage during the evening
hours due to the loss of daytime heating. Once again, the primary
hazard will be slow moving storms capable of producing heavy
rainfall, which could lead to localized flooding concerns given
the high PWATs and wet antecedent conditions in place.
Highs will generally be in the mid to upper 80s. Lows will be in the
upper 60s to low 70s for interior regions, and mid to upper 70s
closer to the coast. A LOW risk of rip currents continue through
Saturday. /96
&&
.EXTENDED TERM /Sunday Through Wednesday/...Weak ridging aloft
will linger over the Southeast and western Atlantic as we head into
early next week. Meanwhile, a weak upper trough will dig over
portions of the Central Plains. Towards the middle of the week, an
upper ridge over the western US will begin to amplify causing the
ridging over the Southeast to flatten out. A surface ridge axis
extending from the western Atlantic will keep deep layer moisture
abundant across the northern Gulf Coast with precipitable water
values around 2 inches or so through the period. Showers and storms
will be possible each day as a result. With less forcing aloft,
storms will generally follow a diurnal pattern with the seabreeze
and remnant outflow boundaries being the main forcing mechanisms.
The weak mid to upper level subsidence and increased daytime heating
could allow for a few strong to marginally severe storms through
early next week. Highs will likely top out around the upper 80s and
lower 90s through the period with lows in the 70s. /14
&&
.MARINE...High pressure will remain in control across the
northeastern Gulf and southeastern US. It will remain centered
northeast of the coastal waters and this will maintain a light
easterly to southeasterly wind. Seas will also be generally 2 feet
or less. Locally higher winds and seas are expected with
thunderstorms. /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday evening for ALZ051>056-059-261>266.
FL...Flood Watch through Thursday evening for FLZ201>203.
MS...Flood Watch through Thursday evening for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, Aug 24, 1:32 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT Wed Aug 24 2022
ALZ261-263-265-242015-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-
232 PM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southern Mobile
County through 315 PM CDT...
At 232 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Grand Bay, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Semmes, Tanner Williams, I65
And I165, Mobile Regional Airport, I65 And AL 158 and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3038 8839 3039 8839 3074 8841 3087 8803
3079 8799 3076 8802 3070 8800 3069 8800
3067 8802 3075 8804 3066 8803 3066 8804
3064 8806 3044 8810
TIME...MOT...LOC 1932Z 249DEG 28KT 3053 8840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 24, 1:56 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
256 PM CDT Wed Aug 24 2022
ALZ053-055-242045-
Clarke AL-Monroe AL-
256 PM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of north central Monroe
and east central Clarke Counties through 345 PM CDT...
At 255 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Whatley, or 13 miles east of
Grove Hill. This storm was nearly stationary. Some rotation is being
noted on radar and will need to be closely monitored.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Monroe and east central Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3158 8753 3166 8764 3176 8759 3178 8753
3172 8743 3166 8741
TIME...MOT...LOC 1955Z 220DEG 4KT 3165 8755
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackLocal storm report, Aug 24, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
620 PM CDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 2 SE RHODES 31.41N 88.94W
08/24/2022 PERRY MS EMERGENCY MNGR
PERRY COUNTY EMA REPORTS WATER OVER THE
ROADWAY ON GOOD HOPE CHURCH ROAD.
&&
21/CLLLocal storm report, Aug 24, 5:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
629 PM CDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD AIRPORT AND UNIVERSITY 30.68N 88.17W
08/24/2022 MOBILE AL PUBLIC
PUBLIC REPORT OF FLASH FLOODING AT THE
INTERSECTION OF AIRPORT BLVD AND UNIVERSITY
BLVD NEAR PUBLIX. RELAYED VIA SOCIAL MEDIA.
&&
21/CLLLocal storm report, Aug 24, 5:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 SSE GROVE HILL 31.69N 87.77W
08/24/2022 CLARKE AL EMERGENCY MNGR
CLARKE COUNTY EMA REPORTS WATER OVER LOVE
ROAD.
&&
21/CLLLocal storm report, Aug 24, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 S GROVE HILL 31.68N 87.78W
08/24/2022 CLARKE AL EMERGENCY MNGR
CLARKE COUNTY EMA REPORTS WATER OVER THE
ROADWAY AT THE INTERSECTION OF ALLEN RD AND
U.S. HWY 43.
&&
21/CLLFlash Flood, Monroe
- When
- August 24, 6:00 PM CST to 7:00 PM CST
- Where
- Monroe County, 2 mi SE of Vredenburgh to 1.75 mi E of Vredenburgh
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.799, -87.296
Flooding reported near the community of Vredenburgh.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055189.